Alert archive / Missouri / Special Weather Statements in 2017
Special Weather Statement, NWS Kansas City, MO
NWS Kansas City, MO issued this special weather statement at Aug 5, 2017, 9:07 PM CDT for Jackson County, Missouri. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 9:07 PM CDT (02:07 UTC)
- Expired
- Aug 5, 2017, 9:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Kansas City, MO
County Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 5 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 2.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 324 m²/s²
- 0-3 km storm-relative helicity
- 495 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted.
587
WWUS83 KEAX 060207
SPSEAX
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT SAT AUG 5 2017
MOZ037-043-044-060245-
Cass MO-Johnson MO-Jackson MO-
907 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHERN JACKSON
AND WESTERN JOHNSON COUNTIES UNTIL 945 PM CDT...
At 906 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lee's Summit, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Harrisonville, Pleasant Hill, Greenwood, Peculiar, Holden,
Lake Lotawana, Lake Winnebago, Lone Jack, East Lynne, Kingsville,
Baldwin Park, Strasburg and Gunn City.
This includes the following highways...
Interstate 470 between mile markers 1 and 14.
Interstate 435 between mile markers 66 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3873 9461 3880 9461 3903 9449 3897 9411
3892 9411 3891 9394 3858 9402
TIME...MOT...LOC 0206Z 286DEG 23KT 3892 9443
$$
LeightonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 5, 6:18 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 5, 6:18 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
618 PM CDT Sat Aug 5 2017
.Discussion...
Issued at 313 PM CDT SAT AUG 5 2017
Potential dangerous flash flooding will be the main threat in the
next 24 hours as synoptic conditions are setting the area up
potential training thunderstorms along an elevated warm frontal
boundary over our CWA. The Flash Flood Watch will remain in effect
through 7AM tomorrow as this entire area will have the potential to
have flash flooding depending on where the main line of training
thunderstorms sets up overnight.
The LLJ this morning developed a NW-SE oriented line of convection
with moderate stratiform rain as it pushed through providing a nice
soaking rain of around 0.5" for most of the area south of the
Missouri River. This event will be the primer for the next more
significant heavy rain event this evening as soils will be somewhat
saturated over the area. Currently the LLJ has a south to north
orientation over eastern KS helping to develop some elevated storms
along a WNW-ESE oriented 850mb boundary near Topeka. NWP models
have sort of been all over the place with the forecasted QPF totals
in amount and location making it difficult to nail down the final
QPF maximum locations though Sunday morning. Looking at VWP data it
does appear that the RAP, NAM, and NAMnest have all been the most
constant solutions with the RAP matching up with the wind profiles
at 850mp the best. With this said, these three models as well as
the HRRR have indicated the LLJ will ramp up over eastern Kansas
around 7pm CDT creating a strong convergent boundary right over the
KC Metro area and reorienting the 850mb boundary more W-E. This
reorientation is crucial as it places the boundary parallel to the
storm motion which increases the likelihood of training convection
along the northwest of this boundary. PWAT values between 1.8 and 2"
with MUCAPE values between 1000-1500J/kg and plenty of forcing set
up a potentially dangerous situations. This boundary appears to
stay somewhat stationary over the Missouri River area until just
after midnight when it slowly starts to advect to the SSE as the LLJ
shifts more SW-NE oriented. Currently we are forecasting widespread
4" of precipitation over the area south of St. Joseph with pockets
of 5-6" along the training boundary. There could even be localized
areas that see above that if multiple strong storms move over the
same area for a period of time. Outside of the flooding threat
there is also a chance of seeing some elevated supercells with low
Cape but high effective bulk shear after 7pm. The threat is
somewhat low for winds or tornadoes with these storms being elevated
above the boundary layer, but large hail could be possible with
somewhat lower freezing levels around 12kft. The main threat for
severe weather would be along the convergent boundary with the
strongest forcing. Another issue that leads to the flash flood
potential is that the rain storm two weeks ago helped to decrease
our flash flood guidance with most of the area below the Missouri
River only needing 2-3" in 1, 3, or 6 hours to reach the flash flood
criteria. Expect warnings to be issued rather quickly if this
scenario does set up as expected and water could rise fast with
soils already saturated. Traveling through these heavy rain areas
after dark is not recommended as water may be difficult to see on
the roads as it rises overnight. Temperatures may not even make it
into the 70s today with continual cloud coverage and precipitation
inhibiting any type of heating.
The surface low driving this event will slowly move to the east
Sunday morning helping to drive this precip to the SE and out of the
area by Sunday afternoon as ridging and NE flow push back into the
area. This high pressure will dominate the area through Wednesday
with unseasonably low temperatures below 80 degrees through Tuesday.
A weak shortwave pushes through Wednesday creating some chances of
precipitation over the area but overall most should stay dry.
Temperatures stay cool in the lower 80s through Thursday with mostly
nice conditions expected for August.
The next real chance for rain will occur Friday as a strong upper
level shortwave pushes into the area from the central plains
creating another rainy day Friday, although it looks much less of a
flooding event than tonight. Ridging pushes back in quickly
Saturday making for a decent weekend with mostly dry conditions and
high temperatures in the lower to mid 80s.
&&
.Aviation...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 618 PM CDT SAT AUG 5 2017
Multiple hazards will affect air traffic throughout most of the
terminals. The first hazard will be persistent thunderstorms that
will continue to develop over the region through the first 6 hours
of the forecast period. Visibility may be decreased in heavy rain
at times to at IFR or below temporarily. These storms will start
to move to the SE away from the terminals in the morning, but will
be a problem off and on throughout that timeframe.
The second hazard will be a low IFR ceiling around 1000ft that
looks to persist for most of the forecast period. There may be
times that it lifts above IFR with TS are around the station but
overall trend will be IFR conditions until Sunday afternoon. If
this changes the forecasts will adjust as needed.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Sunday morning for KSZ025-057-060-
103>105.
MO...Flash Flood Watch through Sunday morning for MOZ028>033-037>040-
043>046-053-054.
&&
Discussion...Barham
Aviation...BarhamHazardous weather outlook, Aug 5, 3:12 AM CDT, 17 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 312 AM CDT Sat Aug 5 2017 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-060815- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 312 AM CDT Sat Aug 5 2017 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Flash flooding potential is possible Saturday night through Sunday morning over areas along and south of I-70, including the Kansas City metro. Widespread rainfall totals between 2 to 4 inches are expected, with locally higher amounts possible. River levels will likely see rapid increases, with subsequent flooding possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Sunday through Friday Hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Aug 5, 8:41 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
841 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 3 SSW KANSAS CITY 39.06N 94.60W
08/05/2017 JACKSON MO TRAINED SPOTTER
WATER 10 INCHES DEEP ON AVERAGE.
&&
LAFLINSpecial weather statement, Aug 5, 9:07 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
907 PM CDT SAT AUG 5 2017
MOZ037-043-044-060245-
Cass MO-Johnson MO-Jackson MO-
907 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CASS...SOUTHERN JACKSON
AND WESTERN JOHNSON COUNTIES UNTIL 945 PM CDT...
At 906 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lee's Summit, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kansas City, Lee's Summit, Blue Springs, Raytown, Grandview, Belton,
Raymore, Harrisonville, Pleasant Hill, Greenwood, Peculiar, Holden,
Lake Lotawana, Lake Winnebago, Lone Jack, East Lynne, Kingsville,
Baldwin Park, Strasburg and Gunn City.
This includes the following highways...
Interstate 470 between mile markers 1 and 14.
Interstate 435 between mile markers 66 and 70.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3873 9461 3880 9461 3903 9449 3897 9411
3892 9411 3891 9394 3858 9402
TIME...MOT...LOC 0206Z 286DEG 23KT 3892 9443
LeightonThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:14 PM CDT | Areal Flood Advisory | EAX | Clay, Jackson, Lafayette, Ray | 4 hr |
| Aug 5, 8:01 PM CDT | Flash Flood Warning | EAX | Clay, Jackson, Lafayette, Platte, Ray | 6 hr |
| Aug 5, 8:16 PM CDT | Flash Flood Warning | EAX | Johnson, Pettis | 6 hr |
| Aug 5, 8:35 PM CDT | Areal Flood Advisory | EAX | Buchanan, Clay, Clinton, Platte | 3 hr |
| Aug 5, 9:00 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 7 hr |
| Aug 5, 9:11 PM CDT | River Flood Warning | EAX | Ray | 53 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Jackson | 43 hr |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Lafayette, Saline | 3 days |
| Aug 5, 9:23 PM CDT | River Flood Warning | EAX | Carroll, Chariton, Saline | 3 days |
| Aug 5, 9:49 PM CDT | Special Weather Statement | EAX | Jackson | 41 min |
| Aug 5, 10:24 PM CDT | River Flood Warning | EAX | Jackson | 28 hr |
| Aug 5, 10:44 PM CDT | Flash Flood Warning | EAX | Henry | 4 hr |
| Aug 5, 10:53 PM CDT | River Flood Warning | EAX | Jackson | 31 hr |
| Aug 5, 10:59 PM CDT | River Flood Warning | EAX | Jackson | 25 hr |
| Aug 5, 11:57 PM CDT | River Flood Warning | EAX | Jackson | 27 hr |
| Aug 6, 1:55 AM CDT | Areal Flood Warning | EAX | Cass, Clay, Henry, Jackson, Johnson, Lafayette and 3 more | 60 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Atchison, Leavenworth | 50 hr |
| Aug 5, 9:21 PM CDT | River Flood Warning | EAX | Leavenworth | 49 hr |
| Aug 5, 10:53 PM CDT | River Flood Warning | EAX | Johnson | 28 hr |
Nearby
Special Weather Statements in Missouri, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.